Massachusetts, 2005

Hail and Damaging Wind in Massachusetts, June 6, 2005

June 6, 2005 · NWS BOX · 2 events in 2 counties and zones

Severe thunderstorms brought down large branches in Blandford, and produced penny sized hail in Charlemont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms brought down large branches in Blandford, and produced penny sized hail in Charlemont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 6, 2:49 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 6, 2:49 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT MON JUN 6 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM MAINLY FROM
WORCESTER WESTWARD...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WERE RACING THROUGH NEW
YORK STATE THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT WAS STRONG
DAMAGING STRAIGHT LINE WINDS. LATEST MESOANALYSIS FROM SPC IS SHOWING
2500 TO 3500 J/KG OF CAPE OVER THE HUDSON VALLEY AS OF 18Z.
HOWEVER...CAPE VALUES DROP OFF RAPIDLY JUST INSIDE OUR COUNTY WARNING
AREA BECAUSE OF THE MARINE INFLUENCE. NONETHELESS...THE MARINE
INFLUENCE OVER WESTERN MA...CONNECTICUT AND SOUTHERN NEW HAMPSHIRE IS
DIMINISHING SOMEWHAT. AS OF 18Z...TEMPERATURES HAVE WARMED INTO THE
LOW TO MID 80S OVER SOUTHWEST MA AND CONNECTICUT. DEWPOINTS
HAVE ALSO RISEN BACK TO THE 60S OVER THE REGION. TRICKY FORECAST...
BUT FEEL THAT SEVERE WEATHER WILL BE ABLE TO MAKE IT INTO SOME OF OUR
WESTERN ZONES AND BRING THE THREAT OF STRONG DAMAGING STRAIGHT LINE
WINDS.

HOWEVER...SEVERE WEATHER THREAT WILL DIMINISH RAPIDLY AS THE
ACTIVITY MOVES INTO OUR CENTRAL AND EASTERN ZONES DO TO THE MARINE
INFLUENCE. DANGEROUS CLOUD TO GROUND LIGHTNING IS STILL
EXPECTED WITH THE ACTIVITY. WILL BE GOING WITH CATEGORICAL POPS
OVER MOST LOCATIONS...BUT OUR SOUTHEAST ZONES WILL HAVE CHANCE TO
LIKELY POPS AS THE LINE MAY REALLY BEGIN TO FALL APART LATER IN THE
NIGHT. LOW CLOUDS AND FOG ARE EXPECTED TO REDEVELOP...PARTICULARLY
ACROSS THE SOUTH COAST...CAPE AND ISLANDS LATER TONIGHT.

THE FLOW WILL TURN SOUTHWESTERLY ON TUESDAY ALLOWING FOR VERY WARM
WEATHER. 850 MB TEMPERATURES WARM TO BETWEEN +14 AND +16 AND WITH
GOOD MIXING WILL GO AHEAD AND ADD 25 TO 30 DEGREES FAHRENHEIT TO
GET SURFACE HIGHS. THIS WILL BE A BIT WARMER THAN GUIDANCE VALUES
AND WILL GO WITH HIGHS IN THE MID TO UPPER 80S. IT WILL BE MUCH
COOLER ON THE SOUTH COAST...CAPE AND ISLANDS AS SOUTHWEST FLOW WILL
COME OFF THE COLD OCEAN AND LOW CLOUDS WILL STRUGGLE TO BURN OFF.
&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
...SUMMER WARMTH AND HUMIDITY RETURNS FRI-SAT...

TUE NIGHT THROUGH THU...
COLD FRONTAL PASSAGE OCCURS TUE EVENING...WITH LESS HUMID CONDITIONS
OVERSPREADING THE REGION TUE NIGHT INTO WED.  TEMPS WILL BE LOWER
WED BEHIND THE FRONT...HOWEVER AFTERNOON MAXS WILL STILL MANAGE TO
CLIMB INTO THE LOWER AND MID 80S AWAY FROM THE SHORELINE.

WED NIGHT AND THURSDAY...WILL BE OUR TRANSITION BACK INTO SUMMER
WARMTH AND HUMIDITY...AS A WARM FRONT APPROACHES FROM THE SOUTHWEST
WED NIGHT...AND THEN MOVES NORTH OF THE REGION THU. DESPITE BOTH
MODELS INDICATING MEASURABLE PRECIP WED NIGHT AND EARLY THU...MOS
POPS ARE BELOW 15%. GIVEN INSTABILITY ALOFT...WILL INCREASE POPS TO
20-30% WITH HIEST POPS W PORTION (WHICH IS CLOSE TO NAM/ETA MOS).

FRI THROUGH MON...
00Z ECMWF/GFS AND CMC GLOBAL ARE ALL IN GOOD AGREEMENT ON THE
SUBTROPICAL RIDGE REINSERTING ITSELF LATE IN THE PERIOD ACROSS THE
WESTERN ATLC.  THIS WILL TRANSLATE TO SUMMER WARMTH RETURNING TO
SOUTHERN NEW ENGLAND FRI AND SAT...THEN POSSIBLY A TEMPORARY BREAK
SUN AND MON AS A BACK-SIDE DOOR COLD FRONT SLIDES INTO EASTERN NEW
ENGLAND.

DESPITE THE 00Z GFS IN LINE WITH THE 00Z ECMWF AND GLOBAL ON THE
LARGE SCALE FLOW...THE MEX NUMBERS ARE ONLY INDICATING U70S TO L80S
FRI AND SAT. THIS IS A BIT TROUBLING WITH 850 MB TEMPS WARMING TO
+16 TO +18C ALONG WITH SW SFC WINDS. SO WILL TACK ON 5 DEGS TO MEX
NUMBERS (PER COLLABORATION WITH HPC) FRI AND SAT TO GET HIGHS UP TO
85 TO 90.

THEN SUN AND MON...NORTHERN STREAM SHORT WAVE CLIMBS OVER EASTERN
SUBTROPICAL RIDGE...AS IT TRAVERSES THE ST. LAWRENCE RIVER VALLEY
BEFORE EXITING INTO THE MARITIMES SUN NIGHT-MON.  MODELS DO DIFFER
ON THE AMPLITUDE OF THIS WAVE...WITH 00Z ECMWF THE STRONGEST AND 00Z
GFS AND GLOBAL MUCH FLATTER.  GIVEN THIS TIME RANGE (DAYS 6-7)...WE
WILL PLAY IT CONSERVATIVE JUST INDICATE LOWER TEMPS SUN AND MON FROM
SAT MAXS.

&&

.MARINE...
DENSE FOG WILL CONTINUE TO AFFECT THE WATERS THROUGH TUESDAY. SOUTH
TO SOUTHWEST WINDS OF 15 TO 20 KNOTS ARE EXPECTED AS WELL...BUT
INVERSION MAY PREVENT 25 KNOT WIND GUSTS. WILL GO WITH SMALL CRAFT
ADVISORIES THOUGH FOR MARGINAL 5 FOOTERS OVER OUR SOUTHERN WATERS.

BY TUE NIGHT...WINDS BECOME WEST BEHIND THE FRONT. NOT EXPECTING
MUCH POST FRONTAL WIND...AS COLD AIR ADVECTION IS FAIRLY WEAK.
WINDS BECOME LIGHT AND VARIABLE WED AND WED NIGHT...AS SURFACE HIGH
CREST OVER THE REGION.  WINDS THEN BECOME SOUTH THU AHEAD OF THE
WARM FRONT...THEN SOUTHWEST THU NIGHT AFTER THE FRONTAL PASSAGE.

AS FOR FRI AND SAT...SOUTHWEST FLOW WILL STRENGTHEN TO 15 TO 20
KT...ESPECIALLY NEAR SHORE WITH GOOD SURFACE HEATING AND RESULTING
BOUNDARY LAYER MIXING. THIS COULD YIELD SOME CHOPPY SEAS ON SOUTH
COAST...ESPECIALLY INTO BUZZARDS BAY WITH SOUTHWEST TRAJECTORY.

&&

.AVIATION...
LOW CLOUDS AND FOG HAVE ERODED EVERYWHERE EXCEPT FOR THE IMMEDIATE
SOUTH COAST...CAPE AND ISLANDS. HOWEVER...THEY SHOULD MOVE BACK IN
LATER TONIGHT ACROSS MOST LOCATIONS. IFR CONDITIONS SHOULD DEVELOP
LATER THIS EVENING OVER MOST LOCATIONS...WITH EVEN VLIFR TO LIFR ON
THE CAPE AND ISLANDS. SOUTHWEST FLOW WILL QUICKLY MIX THIS OUT OVER
THE REGION TUESDAY...EXCEPT FOR THE SOUTH COAST...CAPE AND ISLANDS
WHERE IT MAY HANG TOUGH.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH TIL 8 PM ALL ZONES.
MA...SEVERE THUNDERSTORM WATCH TIL 8 PM MAZ002>004-
     008>012.
NH...SEVERE THUNDERSTORM WATCH TIL 8 PM NHZ011.
RI...NONE.
MARINE...SCA ANZ254 AND ANZ255.

&&

SHORT TERM/AVIATION...FRANK
LONG TERM...NOCERA
Hazardous weather outlook, Jun 6, 12:01 PM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
101 PM EDT MON JUN 6 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-071100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
101 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN 4 AND 10 PM ACROSS WESTERN
MASSACHUSETTS...CONNECTICUT...AS WELL AS SOUTHERN NEW HAMPSHIRE.
STRONG DAMAGING STRAIGHT LINE WINDS TO 60 MPH ARE EXPECTED WITH SOME
OF THE STORMS IN THIS REGION. PLEASE SEE THE LATEST SPECIAL WEATHER
STATEMENT FOR MORE DETAILED INFORMATION ON THIS SITUATION. IN
ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING IS POSSIBLE ACROSS THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 AND 10 PM OVER SOUTHERN
NEW HAMPSHIRE, WESTERN MASSACHUSETTS AND CONNECTICUT FOR THE
POTENTIAL OF SEVERE THUNDERSTORMS.

FRANK

In the hours before

Special weather statement, Jun 6, 11:59 AM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1259 PM EDT MON JUN 6 2005

CTZ002>004-MAZ002>004-008>012-026-NHZ011-015-RIZ001-070200-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-
TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN FRANKLIN MA-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WINDHAM CT-
1259 PM EDT MON JUN 6 2005

...SEVERE WEATHER EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS
WESTERN MASSACHUSETTS, CONNECTICUT AND POSSIBLY SOUTHERN NEW
HAMPSHIRE...

A LINE OF SEVERE THUNDERSTORMS WERE MOVING THROUGH NEW YORK STATE AND
PENNSYLVANIA EARLY THIS AFTERNOON. THIS ACTIVITY IS EXPECTED
TO CONTINUE TO MOVE EASTWARD REACHING WESTERN MASSACHUSETTS AND
CONNECTICUT AFTER 4 PM. THE MAIN THREAT WITH THESE STORMS WILL BE
STRONG DAMAGING STRAIGHT LINE WIND GUSTS TO 60 MPH. HOWEVER...A WEAK
BRIEF TORNADO CAN NOT BE RULED OUT ACROSS EXTREME WESTERN
MASSACHUSETTS AND WESTERN CONNECTICUT.

A MARINE LAYER IS IN PLACE ACROSS SOUTHERN NEW HAMPSHIRE AND CENTRAL
MASSACHUSETTS. THEREFORE...AS THE LINE OF SEVERE THUNDERSTORMS
PROGRESSES EAST THEY WILL BEGIN TO WEAKEN. HOWEVER...A SEVERE
THUNDERSTORM OR TWO IS POSSIBLE IN THIS REGION AS WELL.

BY THE TIME THE ACTIVITY REACHES EASTERN MASSACHUSETTS AND RHODE
ISLAND LATER THIS EVENING...THE LOSS OF DAY TIME HEATING AND THE
STRONG MARINE INFLUENCE SHOULD HAVE WEAKENED THE STORMS BELOW SEVERE
LIMITS. HOWEVER...DANGEROUS CLOUD TO GROUND LIGHTNING WILL STILL BE
POSSIBLE.

SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 AND 10 PM FOR SEVERE
THUNDERSTORMS OVER SOUTHERN NEW HAMPSHIRE...WESTERN AND CENTRAL
MASSACHUSETTS AND CONNECTICUT. THE MAIN THREAT WILL BE STRONG
DAMAGING STRAIGHT LINE WINDS.

FRANK

The radar

The Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
June 6, 4:10 PM EST
Where
Hampden County, Blandford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.183, -72.933

Hail, Franklin

When
June 6, 4:15 PM EST
Where
Franklin County, Charlemont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.633, -72.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459687, 5459688.